Arkansas, 2007

Winter Weather in Arkansas, January 31, 2007

January 31, 2007 · NWS MEG · 7 events in 7 counties and zones

A low pressure system tracked northeast from Texas into Southern Mississippi during the afternoon and evening hours of 1/31/07. Cold air was already in place over Northeast Arkansas thus precipitation associated with the system fell as snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked northeast from Texas into Southern Mississippi during the afternoon and evening hours of 1/31/07. Cold air was already in place over Northeast Arkansas thus precipitation associated with the system fell as snow. Light accumulations occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 31, 3:13 AM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Jan 31, 3:13 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST WED JAN 31 2007

.DISCUSSION...

RATHER DIFFICULT AND CHALLENGING FORECAST BECOMES YET MORE
PERPLEXING ON THE OZ RUNS. HIGH PRESSURE CURRENTLY CENTERED OVER
THE LOWER OHIO VALLEY SHOULD PUSH OFF TO THE EAST TODAY AND GIVE
WAY TO THE NEXT SYSTEM, EXPECT TO SEE AN INCREASE IN MID AND HIGH
LEVEL CLOUDS...ESPECIALLY DURING THE AFTERNOON HOURS AHEAD OF THIS
SYSTEM. IT CONTINUES TO LOOK LIKE TODAY SHOULD REMAIN DRY. T

TONIGHT...THE GOOD NEWS IS THAT THE GFS/NAM HAVE REMAINED
RELATIVELY CONSISTENT IN THEIR HANDLING OF THE TEMPERATURE
PROFILES FOR TONIGHT. THE TROUBLING NEWS IS THAT THE QPF AMOUNTS
ARE MUCH DIFFERENT ACROSS THE REGION...MAINLY LESS. THERE IS A
GOOD DEAL OF LOW LEVEL DRY AIR OVER THE REGION THAT NEEDS TO BE
OVERCOME. ON PREVIOUS RUNS...GOOD LIFT WAS GOING TO BE OCCURRING
OVER THE REGION AS A RESULT OF THE SURFACE LOW MOVING CLOSER TO
THE AREA. THIS WOULD HELP IN OVERCOMING THE AMOUNT OF DRY AIR IN
PLACE. HOWEVER NOW THE TRACK OF THE DEVELOPING SURFACE LOW
APPEARS TO BE DISPLACED SOUTHWARD FROM PREVIOUS RUNS...NOW MOVING
FROM SOUTHERN MISSISSIPPI INTO CENTRAL ALABAMA. AS A RESULT...THE
HEAVIER QPF HAS BEEN DISPLACED MUCH FURTHER SOUTH...FROM CENTRAL
MS INTO NORTHERN ALABAMA. STILL...LOW QPF IS BEING GENERATED
ACROSS MOST OF THE MIDSOUTH TONIGHT AND ON THURSDAY ON BOTH
GFS/NAM LARGELY DUE TO +150KT UPPER JET OVER THE REGION. TIMING
APPEARS TO REMAIN UNCHANGED WITH MOST OF THIS PRECIP NOT REACHING
THE GROUND TILL AFTER MIDNIGHT. MODEL SOUNDINGS NOW BEGINNING TO
INDICATE THE FREEZING RAIN MAY NOT BE AS MUCH OF A THREAT OVER
MUCH OF THE REGION AND THAT IT MAY BE MORE OF A SNOW/RAIN
SITUATION OVER THE MIDDLE THIRD OF THE REGION...ALL SNOW ACROSS
THE NORTHERN THIRD AND MAINLY RAIN OVER THE SOUTHERN THIRD.

AM CONTINUING TO HOLD OFF ON ANY ADVISORIES AT THIS TIME. FRANKLY
BECAUSE OF THE ERRATIC BEHAVIOR OF THE MODELS AM NOT SURE WHAT IS
GOING TO HAPPEN TONIGHT NOR HOW MUCH FROZEN PRECIP WILL OCCUR. ANY
NUMBER OF SCENARIOS COULD POSSIBLY OCCUR FROM GOOD TO BAD AND
HAVE NO STRONG INKLING AS TO WHICH ONE IS MORE RIGHT.

ON THURSDAY...TEMPERATURES SHOULD WARM UP ENOUGH OVER SOUTHERN
THIRD TO JUSTIFY ALL RAIN BY THE AFTERNOON. OVER THE NORTHERN TWO
THIRDS...MELTING HEIGHTS MAY REMAIN LOW ENOUGH FOR PRECIP TO
CONTINUE TO FALL AS SNOW ALTHOUGH ACCUMULATIONS MAY REMAIN LIGHT
OR NONE. A FEW POCKETS OF SLEET MAY ALSO BE POSSIBLE ALTHOUGH NO
SIGNIFICANT ACCUMULATIONS OF SLEET ARE REALLY NOT EXPECTED. BY
THURSDAY NIGHT...SOUNDINGS ON THE GFS/NAM SHOW THE MID/HIGH LEVELS
DRYING OUT WITH SATURATED LOW LEVELS CONTINUING. ICE NUCLEI
ACTIVATION LOOKS TO BE UNLIKELY IN THE SOUNDINGS SUGGESTING
SUPERCOOLED WATER DROPLETS. WITH TEMPERATURES EITHER BELOW
FREEZING OR FALLING BELOW FREEZING OVER THE NORTHERN TWO THIRDS OF
THE REGION...FREEZING DRIZZLE LOOKS TO BE VERY POSSIBLE. SOME
LIGHT SNOW MAY STILL BE POSSIBLE EARLY IN THE EVENING OVER THE
NORTHERN THIRD AS THE DEEPER LAYER MOISTURE EXITS THE REGION.

MORNING DRIZZLE OR FREEZING DRIZZLE COULD LINGER INTO FRIDAY
MORNING AND CLOUDS SHOULD PERSIST INTO FRIDAY NIGHT BEFORE HIGH
PRESSURE FINALLY BUILDS INTO THE REGION ALONG WITH DRIER AIR.
BELOW NORMAL TEMPS ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER
OF THE FORECAST WITH A FEW FLURRIES POSSIBLE LATE IN THE WEEKEND
AS A CLIPPER SYSTEM DROPS THROUGH THE REGION.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Jan 31, 4:11 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CST WED JAN 31 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011215-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
411 AM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING WINTER PRECIPITATION IS POSSIBLE ACROSS THE MID SOUTH
LATE TONIGHT AND INTO THURSDAY. AN AREA OF LOW PRESSURE WILL
DEVELOP NEAR TEXAS AND LOUISIANA TODAY AND MOVE NORTHEAST
ACROSS MISSISSIPPI AND ALABAMA ON THURSDAY. MIXED PRECIPITATION IS
POSSIBLE PRIMARILY ALONG AND SOUTH OF I 40...WITH MAINLY SNOW
POSSIBLE NORTH OF I 40.

THERE IS STILL A GOOD DEAL OF UNCERTAINTY SO STAY TUNED FOR THE
LATEST INFORMATION ON THIS POTENTIAL WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTRY WEATHER IS EXPECTED TO CONTINUE INTO THURSDAY WITH MAINLY
MINOR ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SNOWFALL OR ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE TONIGHT AND ON THURSDAY.

VALLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Craighead

When
January 31, 1:30 PM CST to 10:19 PM CST
Where
Craighead forecast zone
Reported by
Law Enforcement
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Light snow fell across Craighead County and produced accumulations of 2 to 3 inches. Many roadways were covered as a result.

Winter Weather, Randolph

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Randolph forecast zone
Reported by
Law Enforcement
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Light snow fell across Randolph County and produced accumulations of an inch. Many roadways were covered as a result.

Winter Weather, Lawrence

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Lawrence forecast zone
Reported by
Law Enforcement
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Light snow fell across Lawrence County and produced accumulations of 1 to 2 inches. Many roadways were covered as a result.

Winter Weather, Mississippi

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Mississippi forecast zone
Reported by
Law Enforcement
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Light snow fell across Mississippi County and produced accumulations of 1 to 2 inches. Many roadways were covered as a result.

Winter Weather, Poinsett

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Poinsett forecast zone
Reported by
Amateur Radio
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Light snow fell across Poinsett County and produced a dusting. Many roadways were covered as a result.

Winter Weather, Greene

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Light snow fell across Greene County and produced accumulations of 1 to 2 inches. Many roadways were covered as a result.

Winter Weather, Clay

When
January 31, 4:00 PM CST to 10:19 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Light snow fell across Clay County and produced accumulations of an inch. Many roadways were covered as a result.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11386, 11387, 11388, 11389, 11390, 11391, 11392.